Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 98, NWS Blacksburg, VA

August 21, 2009Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2009, 11:54 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2009, 11:54 PM EDT (03:54 UTC)
Expired
Aug 22, 2009, 6:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 12:08 AM EDTFLASH FLOODRoanoke, VAROAD CLOSED DUE TO FLOODING BETWEEN 800 AND 1000 BLOCK OF CAMPBELL AVE
Aug 22, 12:12 AM EDTFLASH FLOODRoanoke, VAROAD CLSOED DUE TO FLOODING AT OGDEN ROAD AND CIRCLEBROOK DRIVE SOUTHWEST
Aug 22, 12:29 AM EDTFLASH FLOODRoanoke, VAROAD CLOSED AND STREET FLOODED AT FIRST STREET BETWEEN CAMPBELL AVE AND JEFFERSON STREET
Aug 22, 12:30 AM EDTFLASH FLOODRoanoke, VAROAD CLOSED DUE TO FLOODING ON SHENNANDOAH AVE BETWEEN 11TH STREET AND 12TH STREET
Aug 22, 12:32 AM EDTFLASH FLOODRoanoke, VASHAFFERS CROSSING FLOODED AND ROAD CLOSED AT 24TH STREET AND BLVD AVE
Aug 22, 1:45 AM EDTFLASH FLOODRoanoke, VAROAD CLOSED DUE TO FLOODING AT 2000 BLOCK OF WISE AVE AT THE WASENA BRIDGE
Aug 22, 2:00 AM EDTFLASH FLOODRoanoke, VAROAD FLOODED AT KING STREET AND BELL AVE, TEMPORARILY CLOSED.
Aug 22, 2:04 AM EDTFLASH FLOODRoanoke, VAROAD CLOSED DUE TO FLOODING AT KING STREET AND RICHARD AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 220354
FFWRNK
VAC161-770-775-221000-
/O.NEW.KRNK.FF.W.0098.090822T0354Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 600 AM EDT SATURDAY.

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
  MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
  SPRING...ROANOKE AND SALEM CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS
5 follow-up statements
000 
WGUS71 KRNK 220441
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT SAT AUG 22 2009

VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
1241 AM EDT SAT AUG 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA WITH ANOTHER ROUND OF HEAVY RAIN APPROACHING FROM THE 
SOUTHWEST. SOME ROADS HAVE ALREADY BEEN REPORTED CLOSED DUE TO FLASH 
FLOODING IN THE SOUTHEASTERN PART OF THE CITY OF ROANOKE NEAR MILL 
MOUNTAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
VINTON...ROANOKE AIRPORT...ROANOKE AND SALEM CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS
000 
WGUS71 KRNK 220538
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT SAT AUG 22 2009

VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
138 AM EDT SAT AUG 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN HAS EXITED THE WARNED AREA. THE THREAT OF FLASH FLOODING 
IS NOT OVER THOUGH. RUN OFF FROM THE RECENT HEAVY RAINS STILL IS 
COLLECTING IN STREAMS...DITCHES...AND OTHER LOW LYING AREAS. 
THUS...THE FLASH FLOOD WARNING CONTINUES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
SPRING...ROANOKE AND SALEM CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS
000 
WGUS71 KRNK 220708
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT SAT AUG 22 2009

VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
308 AM EDT SAT AUG 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 254 AM EDT...THERE ARE STILL FLOODED AND CLOSED ROADS ACROSS 
PARTS OF THE WARNED AREA...THEREFORE...THE WARNING WILL CONTINUE. 
THE WATERS THOUGH ARE BEGINNING TO RECEDE. AREAS STILL IN FLOOD 
INCLUDE THE INTERSECTION OF KING STREET AND BELLE AVENUE...FIRST 
STREET BETWEEN CAMPBELL AND JEFFERSON STREET...THE 800 TO 1000 BLOCK 
OF CAMPLE AVENUE...SHENNANDOAH BETWEEN PATTERSON AVENUE AND SALEM 
AVENUE...AND OGDEN ROAD AT CIRCLEBROOK. ALL LOCATIONS ARE IN THE 
CITY OF ROANOKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES
MILL...ROANOKE MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...CAVE
SPRING...ROANOKE AND SALEM CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS
000 
WGUS71 KRNK 220833
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT SAT AUG 22 2009

VAC161-770-775-221000-
/O.CON.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
433 AM EDT SAT AUG 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 428 AM EDT...THERE ARE STILL FLOODED AND CLOSED ROADS ACROSS 
PARTS OF THE WARNED AREA...THEREFORE...THE WARNING WILL CONTINUE. 
THE WATERS THOUGH ARE RECEDING. AREAS STILL IN FLOOD INCLUDE THE 
INTERSECTION OF KING STREET AND BELLE AVENUE...FIRST STREET BETWEEN 
CAMPBELL AND JEFFERSON STREET...AND SHENANDOAH AT 11TH STREET. ALL 
LOCATIONS ARE IN THE CITY OF ROANOKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE
MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...POAGES MILL...CAVE
SPRING...ROANOKE AND SALEM CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS
000 
WGUS71 KRNK 220952
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT SAT AUG 22 2009

VAC161-770-775-221000-
/O.EXP.KRNK.FF.W.0098.000000T0000Z-090822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
552 AM EDT SAT AUG 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM EDT FOR THE CITY OF
ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

REPORTS FROM CITY OF ROANOKE OFFICIALS INDICATE FLOOD WATERS HAVE 
RECEDED...AND PREVIOUSLY CLOSED STREETS ARE NOW OPEN. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3731 7986 3722 7985 3722 7987 3714 7996
      3714 7998 3718 8001 3718 8003 3716 8009
      3711 8015 3713 8017 3721 8019 3738 7999

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:59 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 21, 9:59 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT FRI AUG 21 2009

.SYNOPSIS...
A COLD FRONT APPROACHING THE WESTERN SLOPES OF THE APPALACHIAN
MOUNTAINS WILL BE MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC
REGION TONIGHT AND SATURDAY. MUCH COOLER AND DRIER HIGH PRESSURE
WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND
AND EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO
EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE
IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING
MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH
THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS
QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY
SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND
TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF
SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA.

PREVIOUS DISCUSSION...
00Z RNK AND GSO SOUNDINGS STILL SHOW >1500 J/KG OF ELEVATED CAPE
WITH THE SFC LAYER STABILIZING A LITTLE. IT LOOKS LIKE THE SFC FNT
IS STALLED ON THE WESTERN SLOPES OF THE APPLNS...AND WATER VAPOR
SHOWS A STRONG SHORT WAVE DIGGING INTO THE OHIO VALLEY AND
BRINGING A PLUME OF MOISTURE NEWD FROM THE GULF COAST STATES.
MEANWHILE THE RUC SHOWS TEMPS ALOFT COOLING RAPIDLY FROM THE WEST
AND SOUTHWEST. IT STILL LOOKS LIKE THE COVERAGE OF
SHOWERS/THUNDERSTORMS WILL BE INCREASING OVERNIGHT. WITH PWATS
STILL 1.5 TO 1.9 INCHES...I HAVE KEPT IN A MENTION OF HEAVY RAIN
AS WELL. FINALLY...WITH DEWPOINTS RUNNING IN THE LOWER TO MID 70S
ACROSS THE PIEDMONT AND NO DRIER AIR EXPECTED TO REACH THAT
AREA...HAVE RAISED LOW TEMPS A FEW DEGREES IN THE EAST.

WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE
AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS
SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY
RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN
COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL
RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF.

TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS
REMAINING ABOVE 65.

AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END
TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG
LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF
DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL
THIS OCCURS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC
DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC
TRACK BETTER THAN GFS.

PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF
OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT
WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO
THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE
50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST.

KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES
NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE
NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY
WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS
EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC.
HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER
VALLEY TO THE MID 80S IN THE SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS
MEANS OF BOTH GFS AND ECMWF.

BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE
COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF
NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT
UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY
STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/TSTMS WILL REMAIN ISOLD TO SCT THROUGH 04Z TO 06Z...THEN
ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AN UPPER TROUGH AND
ITS ASSOCIATED SFC FNT APPROACHES. THINK THESE SHOWERS/TSTMS WILL
HAVE ENOUGH COVERAGE TO HAVE PREVAILING SHOWERS AND VCNTY TSTMS IN
THE ALL OF THE TAF SITES. THE BULK OF THIS WAVE OF SHOWERS LOOKS
TO BE IN THE 06 TO 12Z TIME FRAME AS THE FRONT MOVES INTO THE
MTNS. IN ADDITION...IN THE OVERNIGHT HOURS...THINK THAT WITH VERY
MOIST LOWER LEVELS...MVFR FOG IS LIKELY...AND POSSIBLY SOME IFR
FOG/STRATUS. THE FNT WILL HANG UP IN THE MTNS AND THEN GETS A GOOD
PUSH SATURDAY WITH A SECOND SHORT WAVE. SHOWERS AND TSTMS WILL RE-
DEVELOP AHEAD OF THE FRONT ON SATURDAY AFTERNOON. AT THIS
TIME...IT LOOKS LIKE THE BULK OF THIS ACTIVITY WILL BE FROM ROA
EASTWARD...SO I HAVE INCLUDED CB IN THE CLOUD GROUP FOR ROA...LYH
AND DAN BEGINNING 16 OR 17Z SATURDAY.

THE FRONT WILL BE SLOW TO CROSS THE AREA UNTIL HURRICANE BILL
PASSES NORTH OF 40 DEG LAT LATE SAT AFT OR EVENING. AFTER
THAT...THE WINDS SHOULD BECOME NORTHWEST ALLOWING FOR DRIER AIR TO
INFILTRATE THE AREA FROM THE OHIO VALLEY. THE FRONT WILL FINALLY
BE EAST OF US SUNDAY.

DRIER AIR ARRIVES TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT
WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL
FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY
NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ/PM
Hazardous weather outlook, Aug 21, 6:56 PM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI AUG 21 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
656 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 21, 10:31 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT FRI AUG 21 2009

NCZ003-004-020-220330-
STOKES NC-SURRY NC-YADKIN NC-
1031 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...

AT 1031 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF EAST BEND...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SILOAM AROUND 1045 PM...PILOT MOUNTAIN AROUND
1100 PM...WOODVILLE AROUND 1115 PM AND FRANCISCO AROUND 1130 PM.

LAT...LON 3613 8057 3624 8074 3655 8046 3655 8045
      3642 8022 3625 8043 3625 8045 3624 8044

EXPERIMENTAL

DS
Special weather statement, Aug 21, 10:36 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT FRI AUG 21 2009

VAZ024-220330-
ROCKBRIDGE VA-
1036 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 1036 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 1045 PM...CORNWALL
AROUND 1100 PM AND FAIRFIELD AROUND 1115 PM.

LAT...LON 3785 7914 3780 7923 3781 7925 3778 7928
      3769 7943 3780 7955 3801 7936

EXPERIMENTAL

DS
Special weather statement, Aug 21, 10:39 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 PM EDT FRI AUG 21 2009

VAZ016-220300-
CARROLL VA-
1039 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 1038 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FANCY GAP...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DUGSPUR AROUND 1045 PM AND LAUREL FORK AROUND
1050 PM.

LAT...LON 3686 8058 3673 8047 3665 8069 3674 8075

EXPERIMENTAL

DS
Special weather statement, Aug 21, 11:15 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT FRI AUG 21 2009

VAZ014-016-017-022-220415-
CARROLL VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
1115 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...

AT 1114 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
7 MILES SOUTHWEST OF WILLIS...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SHAWSVILLE AROUND 1130 PM...
ELLISTON-LAFAYETTE AROUND 1145 PM...GLENVAR AROUND MIDNIGHT AND CHECK
AROUND 1215 AM.

LAT...LON 3725 8035 3732 8015 3723 8009 3705 8018
      3684 8041 3674 8066 3711 8046

EXPERIMENTAL

DS
Special weather statement, Aug 21, 11:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT FRI AUG 21 2009

NCZ004-VAZ032-220430-
PATRICK VA-STOKES NC-
1136 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...

AT 1136 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FRANCISCO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FRANCISCO AROUND 1145 PM...COLLINSTOWN AROUND
MIDNIGHT...STUART AROUND 1215 AM AND CRITZ AROUND 1230 AM.

LAT...LON 3644 8044 3653 8044 3673 8034 3664 8013
      3641 8039

EXPERIMENTAL

DS
Special weather statement, Aug 21, 11:50 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT FRI AUG 21 2009

VAZ022-023-034-220445-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
1150 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...

AT 1149 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF ROANOKE TO BENT MOUNTAIN...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LAYMANTOWN AROUND MIDNIGHT...NACE AROUND
1215 AM...VINTON AROUND 1230 AM AND BLUE RIDGE AROUND 1245 AM.

LAT...LON 3739 7968 3714 7998 3716 8000 3718 8001
      3717 8006 3715 8010 3717 8015 3748 7990

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:44 PM EDTSpecial Weather StatementRNKCampbell61 min
Aug 21, 9:13 PM EDTSpecial Weather StatementRNKAppomattox62 min
Aug 21, 10:10 PM EDTSpecial Weather StatementRNKFloyd65 min
Aug 21, 10:36 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington54 min
Aug 21, 10:39 PM EDTSpecial Weather StatementRNKCarroll21 min
Aug 21, 11:15 PM EDTSpecial Weather StatementRNKFloyd, Montgomery60 min
Aug 21, 11:26 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Aug 21, 11:36 PM EDTSpecial Weather StatementRNKPatrick54 min
Aug 21, 11:50 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem55 min
Aug 22, 12:20 AM EDTSpecial Weather StatementRNKCity of Salem25 min
Aug 22, 1:07 AM EDTSpecial Weather StatementRNKFranklin23 min
Aug 22, 1:14 AM EDTSpecial Weather StatementRNKBotetourt31 min
Aug 22, 1:15 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista30 min
Aug 22, 1:44 AM EDTSpecial Weather StatementRNKAmherst31 min
Aug 22, 1:53 AM EDTSevere Thunderstorm WarningRNKAmherst24 min
Aug 22, 2:52 AM EDTSpecial Weather StatementRNKBuckingham23 min
Aug 22, 5:04 AM EDTSpecial Weather StatementRNKTazewell56 min
Aug 22, 5:10 AM EDTSpecial Weather StatementRNKBuckingham65 min
Aug 22, 6:35 AM EDTSpecial Weather StatementRNKSmyth55 min
Aug 22, 10:06 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Aug 22, 10:58 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville62 min
Aug 22, 11:20 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Aug 22, 11:30 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania60 min
Aug 22, 12:04 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more56 min
Aug 22, 12:48 PM EDTFlash Flood WarningRNKCharlotte, Halifax3 hr
Aug 22, 12:53 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
Aug 22, 1:03 PM EDTSpecial Weather StatementRNKBuckingham57 min
Aug 22, 1:28 PM EDTSevere Thunderstorm WarningRNKBuckingham30 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.